hey everyone.... i had my l4-s1 fusion almost a month ago. i woke up this morning so itchy. i looked in the mirror and saw that my back area was inflamed along with huge hives all over my stomach and legs. And smaller hives over the rest of me. has anyone had any problems with allergic reactions like this to the titanium? i'm worried. will call my dr about this in a few hours when the office opens. in the meantime took some benadryl to see if that helps.
so basically all the neurosurgeons office said was to call my pcp. UGH!!! i've never had ANY allergic reactions like this . i've never had hives before either. i'm going to try the benadryl for a couple of days and if there is no improvement, then i'll go see my pcp. this is very frustrating.
I also have titanium in my neck and a ton of allergies so when I saw something about a titanium allergy, I went and did more research. The study just completed was on allergies in hip and knee implants made from titanium. Basically, it said that the tiny bits of titanium that end up coming off of degrading implants can indeed cause an allergic type reaction within the joint. But the type of allergic response was very specific and not the hives/allergy symptoms type reaction...rather it was a very specific inflammatory response inside the joint causing swelling and pain....often misdiagnosed as a joint infection.
What you are experiencing is more likely a response to a drug or something you ate. BMP can and does cause allergic responses but usually within hours or days of surgery. BMP stands for Bovine Morphogenic Protein so an allergy to beef or milk would be a tip off that you might be in trouble. But you shouldn't be reacting 4 weeks later.
I have a ton of allergies(40 drug allergies and too many food allergies to count....my allergist calls me the lady who is allergic to everything). I've had everything from hives to anaphylaxis and I know hives can be tough to figure out. Hives, although usually associated with allergies, can just show up out of nowhere and persist for weeks and even months for no reason at all. It may have nothing to do with your surgery or even the meds or anything....they just show up! Try switching from Benedryl to the OTC kind of Zyrtec...stronger and lasts 24 hours. That is what most allergists suggest for persistent hives.
Are you having any other signs of a systemic allergy...itchy eyes, runny nose, trouble breathing, rapid pulse, low blood pressure?